Paracetamol was discovered by McNeil Laboratories in 1955 as an analgesic and antipyretic for children and is further said to be a non-opioid analgesic and is often known as acetaminophen. It is considered as a first line analgesic and is considered safe and effective in pain relieve against musculoskeletal pain caused due to rheumatoid arthritis and fever. Furthermore, it should be noted that it is primarily metabolized by the liver and converted into inactive compounds and then consequently it is excreted by the kidneys. There are several symptoms of Paracetamol allergy that includes:
- rashes on the skin like Steve-Johnson Syndrome (SJS),
- toxic epidermal necrosis (TEN),
- acute generalized exanthematous pustulosis (AGEP),
- shortness of breath,
- eczema anaphylaxis and
- urticarial (Jha, 2016).
The toxicity of the Paracetamol is due to metabolite from the drug known as N-Acetyl-p-bezoquinoneimine (Jha, 2016).
Mechanism of action of Paracetamol
First of all, as a mechanism of action, the main function of Paracetamol is to inhibit the prostaglandins when the level of the arachidonic substrates becomes low. In order to do so, it penetrates the blood-brain barrier and blocks the cyclooxygenase (COX3) in the brain. Furthermore, it leads to inhibition of the formation and release of prostaglandin (PGE) in the central nervous system. Consequently, it inhibits the action of endogenous pyrogens on the heart regulating the centres in the brain. In terms of pain management, it acts by inhibiting Nitric oxide (NO) pathway through a variety of neurotransmitter receptors like N-Methyl-D-Aspartate (NMDA) further which have been found to relieve symptoms within in few minutes (Pub Med, 1983).
Furthermore, the mechanism by which it induces the hypersensitivity reaction is when it attacks the cyclo-oxygenase, COX3 and COX1 which results in inhibition of its formation and reduces the formation of Prostaglandin 2. Therefore, it decreases the inhibition of the 5-lipoxygenase enzyme and leads to increase in the production of the cysteinyl leukotrienes from arachidonic acid which in turn induces the IgE mediated immune system leading to hypersensitivity (Mohamed, 2013).
Prevalence of Paracetamol allergy
In terms of prevalence, it should be noted that Nonsteroidal Antiinflammatory Drugs (NSAID) are the second most common cause of drug hypersensitivity. In all, they are responsible for 21-25% of adverse drug reactions due to both immunological and non-immunological reactions. Among the world population, most of all Paracetamol affects 0.5% to 1.9% (Settipane, Constantine and Settipane, 1980). In comparison to the world population, the prevalence in the Indian population is noted to be 12.96% (Patel, Patel, Barvaliya, & Tripathi, 2014). Furthermore, nearly 5% of the population of India also suffers from Paracetamol induced angioedema (“Paracetamol Induced Angioedema,” 2008). It should also be noted that the prevalence of drug hypersensitivity of NSAID affects patients suffering from asthma or chronic urticaria.
Consequently, it should be noted that an increase in the IgE mediated immune response with the release of histamine shows the presence of hypersensitivity reactions. In order to diagnose allergy to NSAID, it is important to trace information related to symptoms and expose the drug. For effective diagnosis, it is important to determine the patient history in terms of symptoms and also repetitive episodes of urticaria, angioedema or asthma. Other than the patient management, the most common tests used for the diagnostic purpose of allergy are the skin prick test and blood test (Marek L Kowalski & Makowska, 2015). Furthermore, oral provocation test or accidental re-challenge with the molecules are the methods to diagnose the allergy.
Other than the common tests there are tests which are found to reflect higher efficiency and some of these are:
- inhalation provocation test or
- a nasal test with lysine.
These tests have been found to have higher efficacy in comparison to oral provocation challenge (Niżankowska-Mogilnicka et al., 2007). Furthermore, lymphocyte activation test is a commonly used test outside India because, but they have limited diagnostic values (Anderson et al., 1992; M. L. Kowalski et al., 2011) in India.
- Anderson, J. A., Anderson JA, A. N. J., Levenson DE, Arndt KA, S. R., Classen DC, Pestotnik SL, Evans RS, B. J., Bigby M, Jick S, Jick H, A. K., Jr, V. A. P., … NJ, S. (1992). Allergic Reactions to Drugs and Biological Agents. JAMA: The Journal of the American Medical Association, 268(20), 2845. https://doi.org/10.1001/jama.1992.03490200097011.
- Haleem, K. (2015). Mechanism of action of Paracetamol and brands and dosage of Ibuprofen. Health and Medicine. Retrieved from http://www.slideshare.net/komalhaleem/mechanism-of-action-of-paracetamo-and.
- Jha, N. (2016, January). Random use makes even paracetamol unsafe: IMA. The Times of India, p. 1. Ne Delhi.
- Kowalski, M. L., & Makowska, J. S. (2015). Seven steps to the diagnosis of NSAIDs hypersensitivity: how to apply a new classification in real practice? Allergy, Asthma & Immunology Research, 7(4), 312–20. https://doi.org/10.4168/aair.2015.7.4.312.
- Kowalski, M. L., Makowska, J. S., Blanca, M., Bavbek, S., Bochenek, G., Bousquet, J., … Brockow, K. (2011). Hypersensitivity to nonsteroidal anti-inflammatory drugs (NSAIDs) – classification, diagnosis and management: review of the EAACI/ENDA# and GA2LEN/HANNA*. Allergy, 66(7), 818–829. https://doi.org/10.1111/j.1398-9995.2011.02557.x.
- Mohamed, N. P. (2013). FDA’s advice on_acetaminophen_(paracetamol)_associated serious skin r…. Retrieved December 23, 2016, from http://www.slideshare.net/pnmcologist/fdas-advice-onacetaminophenparacetamolasso-ciated-serious-skin-reactions.
- Nanoparticle injections may be future of osteoarthritis treatment. (2016, September). PhYy Org, p. 1. Washington.
- Niżankowska-Mogilnicka, E., Bochenek, G., Mastalerz, L., Świerczyńska, M., Picado, C., Scadding, G., … Szczeklik, A. (2007). EAACI/GA2LEN guideline: aspirin provocation tests for diagnosis of aspirin hypersensitivity. Allergy, 62(10), 1111–1118. https://doi.org/10.1111/j.1398-9995.2007.01409.x.
- Paracetamol Induced Angioedema. (2008). Indian Journal of Medical Sciences, 62(10), 1–3. Retrieved from www.bioline.org.br/pdf?ms08075
- Patel, T. K., Patel, P. B., Barvaliya, M. J., & Tripathi, C. B. (201.4). Drug-induced anaphylactic reactions in Indian population: A systematic review. Indian Journal of Critical Care Medicine : Peer-Reviewed, Official Publication of Indian Society of Critical Care Medicine, 18(12), 796–806. https://doi.org/10.4103/0972-5229.146313.
- Patel, T. K., Patel, P. B., Barvaliya, M. J., & Tripathi, C. B. (2014). Drug-induced anaphylactic reactions in Indian population: A systematic review. Indian Journal of Critical Care Medicine : Peer-Reviewed, Official Publication of Indian Society of Critical Care Medicine, 18(12), 796–806. https://doi.org/10.4103/0972-5229.146313.
- Shahani S, N. S. (2009). Adverse drug Reactions in Dermatology and a growing need for Pharmacovigilance. J Pharmacovig Drug Saf., 6(35), 7.
- Sharma, V. K., Sethuraman, G., & Kumar, B. (2001). Cutaneous adverse drug reactions: clinical pattern and causative agents–a 6 year series from Chandigarh, India. Journal of Postgraduate Medicine, 47(2), 95–9. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/11832597.
- Sriram, S., Ghasemi, A., Ramasamy, R., Devi, M., Balasubramanian, R., Ravi, T. K., & Sabzghabaee, A. M. (2011). Prevalence of adverse drug reactions at a private tertiary care hospital in south India. Journal of Research in Medical Sciences : The Official Journal of Isfahan University of Medical Sciences, 16(1), 16–25. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/21448378.
She is a true Piscean. She loves doing things to perfection with passion. She is very creative and likes to make personalized gifts for her dear ones, this is actually something that keeps her going. Shruti loves adventure sports and likes river rafting and cliff jumping.
Latest posts by Shruti Datt (see all)
- Matrices and arrays in MATLAB - November 15, 2018
- Search and help in MATLAB - September 21, 2017
- Multi-stage CRS analysis and interpretation of input orientation - September 5, 2017